MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 28MM +8; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 28MM +8; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Model Number 71342808
Medical Device Problem Codes Device Appears to Trigger Rejection (1524); Naturally Worn (2988)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 01/20/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tha had been performed, the patient experienced metallosis.A revision surgery was performed to revise the worn oxinium fem hd 12/14 28mm +8 and an unspecified liner.The patient outcome is unknown.
 
Additional Manufacturer Narrative
Additional information: a2, d4, h4.H3, h6: the devices, used in treatment, were returned for evaluation.A lab analysis was conducted and confirms as received oxinium femoral head showed significant signs of wear and gouging on all surfaces of the od that went far beyond the oxide layer.The shape of the od was no longer spherical.This type of wear is indicative of the oxinium head articulating on the titanium acetabular shell over time.The gouging is typically observed to occur during removal and/or abruptly coming into contact with the acetabular shell.The id taper appeared to be in fair condition; this and the gouging along the rim surface indicate that the head was well fixed to the proximal taper of the stem.A medical investigation was conducted and confirms this case reports that a revision surgery was performed after the experienced metallosis after a tha.There are photos of the explanted head and liner, which both show wear.However, per email correspondence, the requested surgical reports and x-rays are not available.Therefore, the patient impact beyond the revision cannot be determined, and the metallosis cannot be confirmed.Due to the limited information provided, no further clinical assessment is warranted.Should additional clinically relevant documentation become available, the clinical/medical task may be re-opened.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Some potential probable causes for this event could include damaged product, implant corrosion or wear.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
OXINIUM FEM HD 12/14 28MM +8
Common Device Name
PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11326438
Report Number1020279-2021-01272
Device Sequence Number16341850
Product Code LZO
UDI-Device Identifier03596010474179
UDI-Public03596010474179
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/11/2023
Device Model Number71342808
Device Catalogue Number71342808
Device Lot Number13HM09155
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2021
Initial Date Received by Manufacturer 01/20/2021
Supplement Date Received by Manufacturer08/25/2021
Initial Report FDA Received Date02/15/2021
Supplement Report FDA Received Date08/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age33 YR
Patient Weight68